Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Goodland, KS

April 10, 2001Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 10, 2001, 7:06 PM MDT for Cheyenne County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 7:06 PM MDT (01:06 UTC)
Expired
Apr 10, 2001, 7:45 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:11 PM MDTHail 1Kit Carson, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110113 RRA
SVRGLD

COC017-110145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 745 PM MDT

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF KIT CARSON...OR ABOUT 27 
  MILES WEST OF CHEYENNE WELLS...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PA&SSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3881 10297 3869 10280 3889 10247 3901 10267

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:38 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 10, 2:38 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD HIGHLIGHT AT BOTTOM
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT TUE APR 10 2001

FORECAST CHALLENGES ARE NUMEROUS.

UPR LOW OVR SW CONUS LOOKS LIKE IT IS STARTING TO TURN THE CORNER.
ON ITS HEELS IS ANOTHER SYSTEM DIGGING INTO THE NW CONUS. SFC LOW IS
DEEPENING/DEVELOPING NEAR SE CO WITH WARM FRONT EXTENDING TO NEAR SRN
EDGE OF CWFA. BASED ON BETTER INITIAL ANALYSIS...TRENDS THROUGH SIX
HOURS...AND SATL...WL GO WITH THE ETA OVERALL...AND BLEND IN THE
AVN. AT 50H...MODELS ARE NOT QUITE COLD ENOUGH WITH SW CONUS SYSTEM
WITH AVN CLOSEST. AVN LOOKS TO HAVE MSTR NR 50H THE BEST AS WELL.
MODELS TOO DRY AT 70H WITH AVN THE BEST.

FOR TON...LFQ IN AREA THROUGH THE EVENING. CONVECTION COULD PLAY A
COUPLE OF DIFFERENT ROLES. FIRST TSRA TO SOUTH AND EAST COULD ROB US
OF DEEPER MSTR. THIS COULD ESPECIALLY BE IMPORTANT FOR NW PTN OF
CWFA THAT SHOULD SEE A CHANGE OVER TO SNOW. ALSO TSRA OVER US COULD
COOL NW PTN OF CWFA OFF SOONER SO ACCUMULATION OF SNOW/CHANGE OVER
TO SNOW WL BE GREATER/SOONER. UPGLIDE INCREASES ACROSS ERN CO BUT
AMS NOT SATURATED. IN FACT...MODELS INDICATE A DRY SLOT MOVG INTO
THE SRN CWFA DURG THE NIGHT. BASED ON ALL FACTORS...WL JUST HAVE
PCPN BCMG ALL SNOW IN NW PTN OF CWFA...1-3 INCHES...WITH A MIX A
LTL FURTHER WEST. WITH WARM GROUND...DO NOT EXPECT BLOWING SNOW TO
BE A PROBLEM.

INSTABILITY PARAMETERS WOULD SUPPORT BEST CHC OF SVR OVR SE PTN. AS
MENTIONED ABV...AFT TSRA ENDS THIS AREA WL GET DRY SLOTTED. EVEN
WITH UPR LOW GETTING CLOSE...ENOUGH INSTABILITY PRESENT TO SUPPORT
CONVECTION OVR REST OF CWFA DURG THE NIGHT. FOR WED...WL BE IN WRAP
ARND/INSTABILITY FOR AT LEAST HALF OF THE DAY...AND THEN SHOULD
START GETTING STRONG DOWNWARD OMEGA AFTER THAT. COMBINING THAT WITH
GOOD LAPSE RATES...SHOULD SEE WND ADVISORY CRITERIA OVR ENTIRE CWFA.
ETA 85H WINDS HAVE AT LEAST 40 KTS WITH NORMALLY WEAK ETA SFC WNDS
GETTING UP TO 30 TO 35 KTS. WINDS LOOK LIKE THEY DROP OFF RAPIDLY
AFTER THAT.

WIDE RANGE OF TEMPERATURES AT THIS TIME. WL LOOK AT TRENDS BEFORE
ISSUE TO MAKE FINAL ADJUSTMENTS...BUT LOOK TO GO ABV TON...
ESPECIALLY IN THE EAST. GOOD SUBSIDENCE AND MIXING...SOME
DOWNSLOPE...AND CAA FOR WED. WL TEND TO GO NR TO SLIGHTLY ABV
GUIDANCE. GET RETURN FLOW ON THU WITH SOME CLD COVER. WL AGAIN GO NR
TO SLIGHTLY BLO GUIDANCE.

FOR THE EXTENDED...THROUGH 12Z THIS MRNG MODELS WHERE DOING WELL AND
NOT TO DIFFERENT. SATL SHOWG A STRONG SYSTEM MOVG TWD THE GULF OF
AK. THIS SYSTEM PUMPING UP RIDGE ALONG WCST. AVN/UK/EC ARE STRONGEST
WITH THIS SYSTEM...AND THAT LOOKS MORE CORRECT. THIS PAC SYSTEM/JET
WL CAUSE SYSTEM OVR WRN CAN TO DIG INTO THE GREAT BASIN. MODELS THEN
WANT TO OPEN/WASH OUT THIS SYSTEM...AND RACE IT ACROSS US ON FRI.
ALSO HAVE RRQ OF JET NEAR US ON FRI INTO EARLY SAT.

THEN HEIGHTS RISE A LTL AS 50H RDG DEVELOPS TO OUR WEST AS NEXT
SYSTEM DIGS ALONG WCST. THEN SUN...EC IS A LTL MORE AGRESSIVE IN
BRINGING SYSTEM IN FM CNTRL CAN...FOLLOWED BY NW FLOW AND RIDGING
FOR THE REST OF THE EXTENDED. BASED ON SATL...JET PROGS...AND
TRENDS...LIKE THE EC/UK SOLN OF LOWER HEIGHTS/SLOWER KICKING OUT OF
SYSTEM ON FRI. HWVR EVEN THOUGH IT LOOKS THE MOST REASONABLE
UPSTREAM...THINK EC MAY BE OVERDOING STRENGTH OF SYSTEM ON SUN.

BASE THIS ON UPSTREAM SYSTEM OFF OF WCST THAT SHOULD THROW HEIGHTS
UP ENOUGH TO CAUSE CAN SYSTEM TO MOVE FURTHER EAST. SO WL PUT IN A
CHC OF RAIN/TSRA ON FRI WITH REST LOOKG DRY. WITH WLY FLOW ALOFT...
SHOULD HAVE ABV NORMAL TEMPS DURG THIS TIME.

.GLD...WIND ADVISORY ON WEDNESDAY FOR ALL OF NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

BULLER

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.